Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 90, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2013, 9:51 PM CDT for Stanton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2013, 9:51 PM CDT (02:51 UTC)
- Expired
- May 25, 2013, 10:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
298
WUUS53 KDDC 260251
SVRDDC
KSC187-260330-
/O.NEW.KDDC.SV.W.0090.130526T0251Z-130526T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT SAT MAY 25 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 1030 PM CDT
* AT 949 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MANTER...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANTER AND JOHNSON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3767 10205 3772 10184 3772 10165 3752 10156
3746 10205 3749 10205 3758 10205
TIME...MOT...LOC 0251Z 259DEG 15KT 3758 10197
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
778
WWUS53 KDDC 260306
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT SAT MAY 25 2013
KSC187-260330-
/O.CON.KDDC.SV.W.0090.000000T0000Z-130526T0330Z/
STANTON KS-
1006 PM CDT SAT MAY 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
STANTON COUNTY UNTIL 1030 PM CDT...
AT 1003 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MANTER...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3767 10205 3772 10184 3772 10165 3752 10156
3752 10204 3749 10205
TIME...MOT...LOC 0307Z 259DEG 15KT 3759 10193
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN204
WWUS53 KDDC 260327
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT SAT MAY 25 2013
KSC187-260336-
/O.EXP.KDDC.SV.W.0090.000000T0000Z-130526T0330Z/
STANTON KS-
1027 PM CDT SAT MAY 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON COUNTY WILL
EXPIRE AT 1030 PM CDT/930 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 3767 10205 3772 10184 3772 10165 3752 10156
3752 10204 3749 10205
TIME...MOT...LOC 0326Z 259DEG 15KT 3761 10183
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:22 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 25, 6:22 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 622 PM CDT SAT MAY 25 2013 ...UPDATED AVIATION SECTION FOR 00Z TAFS... .SYNOPSIS... ISSUED AT 217 PM CDT SAT MAY 25 2013 PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY REVEALS AN OMEGA BLOCK PATTERN ACROSS NORTH AMERICA THIS AFTERNOON. A RIDGE EXTENDS FROM THE SOUTHERN GREAT PLAINS INTO THE NORTHWEST TERRITORIES OF CANADA WHILE BROAD CYCLONIC FLOW EXISTS OVER THE NORTHEAST AND PACIFIC NORTHWEST REGIONS OF THE COUNTRY. THIS IS LEAVING SOUTHWEST KANSAS AT THE TAIL END OF THE WESTERLIES AS A VERY WARM AND DRY SOUTHWEST FLOW REGIME IS DOMINATING OVER THE SOUTHERN HIGH PLAINS. TEMPERATURES OF +10 TO +14C AT 700 HPA AND A RESULTANT STRONG ELEVATED MIXED LAYER IS SPREADING OVER THE CENTRAL HIGH PLAINS. CLOSER TO THE GROUND...THE LEE TROUGH CONTINUES TO DEEPEN OVER EASTERN COLORADO INTO WYOMING WITH A WEAK DRYLINE STRUCTURE IN PLACE NEAR THE COLORADO BORDER THIS AFTERNOON VIA DEWPOINTS IN THE 50S ON THE EAST SIDE WHILE 30S TO 40S EXIST ON THE WEST SIDE. TEMPERATURES IN THE 80S TO NEAR 90 ALONG WITH THE AFOREMENTIONED DEWPOINTS IN THE 50S...IS PRODUCING MLCAPE VALUES NEAR 2000 J/KG WEST OF HIGHWAY 83 BUT WITH DECENT INHIBITION REMAINING...EVEN SHALLOW CUMULUS IS MOSTLY ABSENT THIS EARLY AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 348 PM CDT SAT MAY 25 2013 AS THE REGION HEADS INTO LATE THIS AFTERNOON TO EVENING...A SMALL SHORTWAVE CURRENTLY MOVING OVER THE CENTRAL/SOUTHERN ROCKIES...WILL RIDE OVER THE AFOREMENTIONED DRYLINE. ALTHOUGH A WARM ELEVATED MIXED LAYER WILL INHIBIT MOST CONVECTION...CAN/T RULE OUT THIS WAVE WEAKENING THE CAP ENOUGH TO TRIGGER AN ISOLATED STORM OR TWO MAINLY NEAR THE COLORADO BORDER. ALTHOUGH INSTABILITY WILL BE DECENT VIA MLCAPE VALUES OF 1500-2000 J/KG, WEAK 0-6 KM AGL BULK SHEAR OF 20-30 KNOTS WILL LIMIT STORMS TO MOSTLY A MULTICELL MODE WITH MARGINAL SEVERE HAIL THE PRIMARY THREAT. OTHERWISE, ANTICIPATE ANY CONVECTION THAT DOES DEVELOP NEAR THE COLORADO BORDER...WILL FADE QUICKLY AFTER SUNSET AS INHIBITION INCREASES AND THE NOSE OF A 40 KNOT LOW LEVEL JET FOCUSES MORE INTO NEBRASKA FOR ELEVATED NOCTURNAL CONVECTION. THIS WILL LEAVE A QUIET OVERNIGHT WITH ONLY SOME PATCHY LOWER STRATUS BACKING INTO THE HAYS TO PRATT AREAS WHILE TEMPERATURES FALL INTO THE 60S FOR LOWS. SUNDAY WILL SEE THE UPPER PATTERN CHANGE LITTLE IF ANY AS A RIDGE REMAINS OVER THE GREAT PLAINS WHILE ONE WAVE SITS OVER THE NORTHEAST AND ANOTHER OVER NORTHWEST PORTIONS OF THE COUNTRY. NONETHELESS...A 60-70 KNOT SUBTROPICAL JET ON THE BASE OF THE TROUGH WILL NOSE INTO THE CENTRAL HIGH PLAINS BY LATE AFTERNOON. IN RESPONSE TO ASCENT ASSOCIATED WITH THIS JET STREAK...THE LEE TROUGH WILL PUSH EASTWARD INTO WESTERN KANSAS AND FORM A DRYLINE ROUGHLY ALONG THE HIGHWAY 83 CORRIDOR BY LATE AFTERNOON. AHEAD OF THE DRYLINE...TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S ALONG WITH DEWPOINTS IN THE MID 50S TO NEAR 60 WILL RESULT IN HIGH INSTABILITY VIA MLCAPE OF 2000-2500 J/KG BY LATE AFTERNOON. ALTHOUGH INHIBITION WILL REMAIN STRONG...LARGER SCALE ASCENT FROM THE JET STREAK MAY ALLOW ONE OR TWO STORMS TO BREAK THE CAP. UNLIKE TODAY...DEEP LAYER SHEAR WILL BE STRONGER AND SHOULD SUPPORT ROTATING UPDRAFTS WITH HAIL UP TO TENNIS BALL SIZE POSSIBLE. THE OTHER ISSUE FOR THE DAY WILL BE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS WEST OF THE DRYLINE. SEE FIRE WEATHER SECTION BELOW FOR ADDITIONAL DETAILS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 400 PM CDT SAT MAY 25 2013 SEVERAL CHALLENGES EXIST THIS PERIOD...RANGING FROM ELEVATED WILDFIRE CONDITIONS TO A HEIGHTENED SEVERE WEATHER RISK. THE FIRST OPPORTUNITY FOR AT LEAST SCATTERED THUNDERSTORMS WITH AT LEAST A SMALL RISK OF SEVERE THUNDERSTORMS WILL BE SUNDAY EVENING. THE DRY LINE WILL ADVANCE EAST INTO THE CENTRAL PART OF SOUTHWEST KANSAS PROVIDING ENOUGH CONVERGENCE FOR STORMS. HOWEVER, THE ELEVATED MIXED LAYER (EML) MAY BE JUST TOO WARM TO SUPPORT MUCH COVERAGE. THE BEST OPPORTUNITY FOR SEVERE STORMS WILL BE ACROSS NORTHWEST AND NORTH CENTRAL KANSAS AND NORTH. I WILL CARRY SMALL POPS FOR NOW. FOR MONDAY THE EML MAY STRENGTHEN AS SOUTHWEST FLOW ALOFT STRENGTHENS AND THE DRY LINE SURGES FARTHER EAST. MONDAY MAY ALSO BE THE HOTTEST DAY OF THE WEEK AS DEEP MIXING WILL PROMOTE VERY WARM SURFACE TEMPERATURES. MONDAY WILL ALSO BE THE MOST LIKELY DAY FOR AN ELEVATED WILDFIRE RISK, ESPECIALLY ACROSS THE FAR WEST WHERE BOUNDARY LAYER MOISTURE WILL MIX TO VERY DRY READINGS. ALONG THE DRYLINE THERE MAY BE JUST ENOUGH LIFT TO OVERCOME THE VERY WARM MID-LEVEL TEMPERATURES AND ISOLATED CONVECTION MAY RESULT. TUESDAY AND WEDNESDAY MAY THE "BIG" DAYS FOR THUNDERSTORMS AS THE WESTERN U.S. TROUGH BEGINS TO EJECT OUT OF THE WEST. TIMING WILL BE THE ISSUE WITH THE GFS BEING THE FASTER SOLUTION. AS OF NOW IT APPEARS THAT THE THREAT OF SEVERE WEATHER WILL BE INCREASING AS MID-LEVEL COOLING AND INCREASING FLOW ALOFT WOULD BE SUFFICIENT TO PROVIDE AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. THIS FAR OUT DETAILS ARE UNCERTAIN. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 617 PM CDT SAT MAY 25 2013 PREVAILING SOUTH TO SOUTHEAST WIND WILL CONTINUE THIS EVENING THROUGH SUNDAY AS THE LEE TROUGH REMAINS ANCHORED ACROSS FAR EASTERN COLORADO. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THAT FORMED ALONG THE DRYLINE/LEE TROUGH ALONG THE COLORADO BORDER ARE NOT EXPECTED TO IMPACT THE GCK, DDC, OR HYS TERMINALS. TAF AMENDMENTS WILL BE REQUIRED SHOULD ANY OF THESE STORMS THREATEN THE TERMINALS THIS EVENING, HOWEVER. DURING THE 10-15Z TIME FRAME EARLY SUNDAY...LOW STRATUS AND LIGHT FOG SHOULD DEVELOP AS MOIST BOUNDARY LAYER AIR MOVES NORTH-NORTHWEST ON THE LOW LEVEL JET. THERE IS EXPECTED TO BE A 3 TO 5 HOUR PERIOD OF IFR CATEGORY AND WILL BE FORECAST FOR THE DDC, GCK, AND HYS TAF EARLY SUNDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 96 66 97 / 20 10 10 10 GCK 63 98 65 97 / 20 10 10 10 EHA 61 98 63 98 / 20 0 10 10 LBL 63 100 65 99 / 20 10 10 10 HYS 64 92 67 93 / 10 20 20 20 P28 65 90 68 92 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...AJOHNSON SHORT TERM...AJOHNSON LONG TERM...HUTTON AVIATION...UMSCHEID
Hazardous weather outlook, May 25, 1:37 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 137 PM CDT SAT MAY 25 2013 KSZ030-031-043>046-061>066-074>081-084>090-261200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 137 PM CDT SAT MAY 25 2013 /1237 PM MDT SAT MAY 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS WILL EXIST STARTING LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS FOR LOCATIONS WEST OF A HAYS TO DODGE CITY LINE. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST WEST OF HIGHWAY 83 BETWEEN 6 TO 9 PM THIS EVENING. STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLAR IN SIZE ALONG WITH WIND GUSTS UP TO 60 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH ANY STORMS FORMING OVER THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY WILL SEE ANOTHER SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON TO EVENING HOURS FOR LOCATIONS EAST OF A SCOTT CITY TO LIBERAL LINE. ALTHOUGH VERY WARM TEMPERATURES ALOFT WILL INHIBIT MOST THUNDERSTORM DEVELOPMENT...AN ISOLATED STORM OR TWO WILL BE POSSIBLE WITH THESE STORMS CAPABLE OF PRODUCING HAIL UP TO TENNIS BALL IN SIZE ALONG WITH WIND GUSTS UP TO 70 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH ANY STORMS FORMING OVER THE OUTLOOK AREA. IN ADDITION...HOT, DRY AND WINDY CONDITIONS WILL POSSIBLY DEVELOP OVER FAR WESTERN KANSAS ON SUNDAY. THESE CONDITIONS WILL CAUSE A HEIGHTENED THREAT FOR WILDFIRES MAINLY NEAR THE COLORADO BORDER. THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE PART OF THE WEEK. THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 TO 9 PM THIS EVENING...ESPECIALLY FOR LOCATIONS WEST OF HIGHWAY 83. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, May 25, 5:14 PM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT SAT MAY 25 2013
KSZ061-252315-
HAMILTON-
414 PM MDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...
AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HOLLY...OR 13 MILES
NORTHWEST OF COOLIDGE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10205 3827 10204 3827 10170 3800 10202
3801 10205 3820 10205
TIME...MOT...LOC 2213Z 222DEG 21KT 3814 10221
SUGDENSpecial weather statement, May 25, 9:40 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT SAT MAY 25 2013
KSZ074-260345-
STANTON-
940 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON COUNTY...
AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTH OF THE SAUNDERS
ELEVATOR...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.
RESIDENTS IN CENTRAL STANTON COUNTY...INCLUDING THE CITIES OF MANTER
AND JOHNSON CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3766 10205 3766 10204 3771 10159 3746 10157
3747 10205 3758 10205
TIME...MOT...LOC 0240Z 266DEG 19KT 3756 10203
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:40 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| May 25, 10:30 PM CDT | Special Weather Statement | DDC | Stanton | 60 min |
| May 26, 2:26 AM CDT | Special Weather Statement | DDC | Gray | 49 min |
| May 26, 2:39 AM CDT | Special Weather Statement | DDC | Trego | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.